Chemical Name: ALENDRONATE (a-LEN-droe-nate)
This medicine is a bisphosphonate used to treat osteoporosis in adult men and women. It may also be used to treat other conditions as determined by your doctor.
INFORM YOUR DOCTOR OR PHARMACIST of all prescription and over-the-counter medicine that you are taking. ADDITIONAL MONITORING OF YOUR DOSE OR CONDITION may be needed if you are taking medicines that contain aluminum, calcium, iron, or magnesium; aspirin; or nonsteroidal anti-inflammatory medicines such as ibuprofen or naproxen. Inform your doctor of any other medical conditions including severe kidney problems, stomach problems such as ulcers, allergies, pregnancy, or breast-feeding. USE OF THIS MEDICINE IS NOT RECOMMENDED if you have trouble swallowing, a narrow or blocked esophagus, low levels of calcium in your blood, or if you cannot stand or sit upright for at least 30 minutes. Contact your doctor or pharmacist if you have any questions or concerns about taking this medicine.
Follow the directions for using this medicine provided by your doctor. This medicine comes with a patient information leaflet. Read it carefully. Ask your doctor, nurse, or pharmacist any questions that you may have about this medicine. This medicine is taken once a week. Choose the day of the week that best fits your schedule. Take this medicine the first thing in the morning, at least 30 minutes before eating, drinking, or taking any other medicine. This medicine works even better if you take it 60 minutes before eating, drinking, or taking any other medicine. This medicine is effective only if taken on an empty stomach. Drink one entire bottle of this medicine unless your doctor directs you differently. IMMEDIATELY AFTER TAKING THE MEDICINE, drink at least 2 ounces of PLAIN WATER ONLY. DO NOT substitute mineral water, coffee, tea, or juice. DO NOT LIE DOWN for at least 30 minutes after taking this medicine and until after eating your first food of the day. Calcium or iron supplements, vitamins, or antacids containing calcium, magnesium, or aluminum may interfere with the absorption of this medicine. Take these products and any other medicines at least 30 minutes after taking alendronate. STORE THIS MEDICINE at room temperature at 77 degrees F (25 degrees C) in a tightly-closed container, away from heat and light. IF YOU MISS A DOSE OF THIS MEDICINE, take it on the morning after you remember, then return to your normal dosing schedule. DO NOT take 2 doses on the same day.
DO NOT TAKE THIS MEDICINE if you have had an allergic reaction to it or are allergic to any ingredient in the product. KEEP ALL DOCTOR AND LABORATORY APPOINTMENTS while you are taking this medicine. Laboratory and/or medical tests may be done to monitor your progress or to check for side effects. It is important to have enough calcium and vitamin D in your diet. Ask your doctor, nurse, or pharmacist if you have questions about your diet or about taking dietary supplements such as calcium or vitamin D. BEFORE YOU BEGIN TAKING ANY NEW MEDICINE, either prescription or over-the-counter, check with your doctor or pharmacist. This includes any medicines which contain aspirin, ibuprofen, or naproxen. FOR WOMEN: IF YOU PLAN ON BECOMING PREGNANT, discuss with your doctor the benefits and risks of using this medicine during pregnancy. IT IS UNKNOWN IF THIS MEDICINE IS EXCRETED in breast milk. IF YOU ARE OR WILL BE BREAST-FEEDING while you are using this medicine, check with your doctor or pharmacist to discuss the risks to your baby.
Possible side effects
SIDE EFFECTS, that may go away during treatment, include stomach pain, muscle pain, headache, constipation, stomach gas, bloating, heartburn, nausea, vomiting, or diarrhea. If they continue or are bothersome, check with your doctor. CONTACT YOUR DOCTOR IMMEDIATELY if you experience black or bloody stools; new, worsening, or severe heartburn; difficulty swallowing; pain upon swallowing; or chest pain. AN ALLERGIC REACTION to this medicine is unlikely, but seek immediate medical attention if it occurs. Symptoms of an allergic reaction include rash, itching, swelling, dizziness, or trouble breathing. If you notice other effects not listed above, contact your doctor, nurse, or pharmacist.
If you take too much
If overdose is suspected, contact your local poison control center or emergency room immediately. Do not lie down. Symptoms of overdose may include stomach upset or pain, heartburn, and pain upon swallowing.
Non-drug therapy may also help prevent bone loss. Consult your doctor about a weight-bearing exercise plan or other lifestyle changes that may be helpful. Follow all diet recommendations for adequate daily calcium and vitamin D intake. DO NOT SHARE THIS MEDICINE with others for whom it was not prescribed. DO NOT USE THIS MEDICINE for other health conditions. KEEP THIS MEDICINE out of the reach of children. IF USING THIS MEDICINE FOR AN EXTENDED PERIOD OF TIME, obtain refills before your supply runs out.